The use of imipenem, ceftazidime, clindamycin and moxifloxacin is associated with a high risk of developing diarrhea caused by Clostridium difficile
Since Clostridium difficile is the most common causative agent of nosocomial diarrhea associated with antibiotics, it is imperative to determine the list of antibacterial drugs that most commonly cause diarrhea associated with antibiotics.
American scientists led by R. Baxter for the period from 2001 to 2004 conducted a retrospective case-control study, which included 3 million patients. In 8599 patients, diarrhea caused by C.difficile was first diagnosed. More than 2 days before hospitalization in one of the 14 hospitals, this group of patients had positive tests for toxin formation and there were no positive diagnostic test results for C.difficilefor the previous year.
The case-control selection was made by the hospitals, the calendar quarter and the corresponding diagnostic group. All patients in the main group received antibiotic therapy 60 days before receiving positive diagnostic test results for C.difficile or 60 days before the corresponding date for control cases. Statistical analysis was performed for specific groups of antibacterial drugs used during a given period. All cases were divided into groups according to age, sex, number of days in hospital within 60 days before the scheduled date, cost of medical care during the year until the scheduled date and mortality during the year after the fixed date.
Of the 8,599 cases of diarrhea caused by C.difficile, after researchers' exclusion of patients who did not require hospitalization or who had other exclusion criteria, 1261 cases could be evaluated. The final analysis included 696 cases of C. difficile infection and 2,058 control cases. The age of the patients in all groups was on average 68 years; the distribution by sex was almost equivalent.
The odds ratio of developing diarrhea caused by C.difficile when using imipenem was 3.31 (p = 0.02), when using ceftazidime - 2.45 (p less than 0.001), clindamycin - 2.02 (p less than 0.01), moxifloxacin - 1.67 (p = 0.03). For other antibacterial drugs, a weaker relationship has been detected.
Tetracycline, in comparison with other antibiotics, has shown opposite properties (odds ratio - 0.6). A higher probability of developing diarrhea caused by C.difficile has been found in elderly patients. The risk of developing this infection was increased by more days of hospitalization within 60 days on a fixed date and higher costs of providing medical care during the year on a fixed date.
Thus, the development of patients with diarrhea caused by Clostridium difficile is more likely if treatment has been carried out with imipenem, ceftazidime, clindamycin or moxifloxacin, and tetracycline may have an effect. protective on the development of this pathology.